Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 196, NWS Goodland, KS

June 18, 2013Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2013, 4:26 PM CDT for Graham County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2013, 4:26 PM CDT (21:26 UTC)
Expired
Jun 18, 2013, 5:30 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:33 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 18, 3:33 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE JUN 18 2013

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 229 PM MDT TUE JUN 18 2013

UNCERTAINTIES MAINLY REVOLVE AROUND THUNDERSTORM DEVELOPMENT AND
EVENTUAL COVERAGE THIS EVENING AND OVERNIGHT. THUNDERSTORM CLUSTERS
WHICH DEVELOPED ACROSS NORTON AND GRAHAM COUNTIES EARLY THIS
AFTERNOON FORMED ON A LINGERING SURFACE CONVERGENT ZONE WHICH RAN
FROM NORTHEAST OF MCCOOK TO NORTON AND THEN EAST ALONG HIGHWAY
36...LIKELY LEFT OVER FROM OVERNIGHT CONVECTION. CURRENT THINKING IS
THESE STORMS WILL CONTINUE TO BUBBLE FOR A COUPLE MORE HOURS BEFORE
SHIFTING INTO NORTH CENTRAL KANSAS.

NEXT ROUND OF STORMS IS CURRENTLY DEVELOPING JUST EAST OF DENVER AND
WILL PROGRESS SLOWLY EAST INTO THE PLAINS THROUGH THIS EVENING. MEAN
WINDS ALOFT ARE NOT THAT STRONG...ABOUT 15 KTS...SO STORMS MAY TAKE
THEIR TIME GETTING INTO OUR COLORADO COUNTIES.  ANY STORMS WHICH
MAKE IT WILL HAVE THE POTENTIAL TO PRODUCE STRONG OUTFLOW AND LARGE
HAIL. STRONGER WINDS AT 300 MB WORKING ACROSS SOUTHERN COLORADO MAY
HELP THE STORMS SOUTH OF I-70 SURVIVE LONGER AND MAINTAIN THEIR
STRENGTH THIS EVENING AS THEY WORK TOWARD THE KANSAS BORDER.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 229 PM MDT TUE JUN 18 2013

UPPER FLOW WILL BE SOUTHWEST THROUGH FRIDAY. A SURFACE TROUGH WILL
BE OVER EASTERN COLORADO WEDNESDAY NIGHT AND WILL MOVE SLOWLY EAST
INTO CENTRAL KANSAS BY FRIDAY.

A SURFACE TROUGH CONTINUES OVER EASTERN COLORADO AND A WEAK IMPULSE
MOVES THROUGH THE FLOW BUT H8-7 LAYER MEAN MOISTURE IS DRY AND
TRENDING DRIER THROUGH WEDNESDAY NIGHT. IN ADDITION, H7 TEMPERATURES
WARM TO 14 C. FOR THESE REASONS HAVE DECIDED TO PULL SLIGHT CHANCE
POPS FOR WEDNESDAY NIGHT. THE DRY AND WARM CONDITIONS AT MID LEVELS
CONTINUE OVER NORTHWEST KANSAS THURSDAY/THURSDAY NIGHT WHICH SHOULD MAKE
IF DIFFICULT FOR ANY STORMS TO DEVELOP NEAR THE TROUGH ACROSS THE
SOUTHEAST FA. PLAN TO CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE EASTERN ZONES FRIDAY AFTERNOON WHERE MOISTURE IS
MARGINALLY BETTER.

MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S WITH 70 IN THE
FAR EAST ZONES.  850 TEMPERATURES AROUND 30 TO 33 DEGREES WILL
SUPPORT MAX TEMPERATURES NEARING 100 DEGREES THURSDAY AND FRIDAY.

IN THE EXTENDED...(FRIDAY NIGHT THROUGH TUESDAY)...

UPPER FLOW WILL REMAIN SOUTHWEST THROUGH MONDAY BECOMING ZONAL ON TUESDAY.
A SURFACE TROUGH WILL BE OVER EASTERN COLORADO THROUGH MONDAY AND
THEN SHIFT EAST TOWARD CENTRAL KANSAS TUESDAY. SEVERAL IMPULSES COME
THROUGH THE FLOW PROVIDING SOME POTENTIAL FOR THUNDERSTORM
DEVELOPMENT. HOWEVER, MID LEVEL TEMPERATURES ARE VERY WARM 15-17
DEGREES C EXCEPT FOR SUNDAY NIGHT. DUE TO THIS SUNDAY/SUNDAY NIGHT
WILL HAVE THE BEST CHANCE FOR PRECIPITATION. SATURDAY AND MONDAY
WILL ONLY HAVE SLIGHT CHANCES. FRIDAY NIGHT AND TUESDAY SHOULD BE
DRY.

MAX TEMPERATURES WILL RANGE FROM THE MID TO UPPER 90S. MIN
TEMPERATURES WILL RANGE FROM THE MID 60S ACROSS MOST OF THE FA TO
AROUND 70 IN THE EAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY)
ISSUED AT 1155 AM MDT TUE JUN 18 2013

AFTERNOON CUMULUS WILL GRADUALLY DEVELOP THIS AFTERNOON WITH BASES
AROUND FL060. SURFACE WINDS WILL BE SSE AT 10-15 WITH SOME HIGHER
GUSTS AT KGLD THIS AFTERNOON. SPECIFIC THUNDERSTORM LOCATIONS STILL
A BIT UNCERTAIN FOR LATER THIS AFTERNOON INTO EVENING. BETTER
POTENTIAL AT KGLD THAN KMCK BUT FOR NOW HAVE INCLUDED VCTS AT BOTH
TERMINALS ROUGHLY IN THE 00Z-03Z TIMEFRAME. CEILINGS WILL REMAIN VFR
THROUGH THE PERIOD AT BOTH TERMINALS EVEN WITH CONVECTION. SURFACE
WINDS WILL STRENGTHEN AND BECOME GUSTY ON WEDNESDAY AT BOTH
TERMINALS BUT ESPECIALLY KGLD WHERE GUSTS OF 25-30 KTS WILL BE
POSSIBLE BY LATE MORNING WEDNESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...FS
AVIATION...DLF
Hazardous weather outlook, Jun 18, 3:20 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT TUE JUN 18 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
220 PM MDT TUE JUN 18 2013 /320 PM CDT TUE JUN 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTON AND GRAHAM COUNTIES
THROUGH 5 PM CDT. STORM MOVEMENT WILL BE SOUTHEAST WITH SOME STORMS
PRODUCING LARGE HAIL AND STRONG WINDS IN ADDITION TO LOCALLY HEAVY
RAINFALL. FURTHER WEST...THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
RANGE OF COLORADO AND MOVE EAST ACROSS THE COLORADO PLAINS LATER
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL PRODUCE
STRONG...POSSIBLY DAMAGING WINDS AND LARGE HAIL. STORM MOVEMENT IN
COLORADO WILL BE TO THE EAST OR SOUTHEAST THROUGH THIS EVENING
BEFORE WEAKENING OVER FAR WESTERN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND
EAST OF THE COLORADO BORDER. A FEW OF THESE STORMS COULD BECOME
SEVERE DURING THE DAY. THE CHANCE OF THUNDERSTORMS RETURNS ON FRIDAY
AND CONTINUES INTO MONDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED WITH THOSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTON AND
GRAHAM COUNTIES...AND LATER THIS AFTERNOON AND EVENING OVER EASTERN
COLORADO.

DLF

In the hours before

Special weather statement, Jun 18, 2:15 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE JUN 18 2013

KSZ004-182000-
NORTON-
215 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALVERT...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3986 9963 3959 9964 3980 10000 3996 9989
TIME...MOT...LOC 1916Z 304DEG 6KT 3981 9980

DLF
Special weather statement, Jun 18, 3:11 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT TUE JUN 18 2013

KSZ004-016-182045-
GRAHAM-NORTON-
311 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDMOND TO DENSMORE
TO LOGAN...MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3940 9997 3971 10003 3971 9973 3970 9962
      3957 9962 3956 9960 3940 9959
TIME...MOT...LOC 2011Z 351DEG 13KT 3962 9989 3962 9971
          3960 9951

HUSTED
Special weather statement, Jun 18, 3:41 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT TUE JUN 18 2013

KSZ016-182115-
GRAHAM-
341 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
LOGAN TO 8 MILES SOUTH OF DENSMORE TO 7 MILES SOUTH OF EDMOND...
MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3929 9965 3929 9993 3957 9999 3957 9961
      3956 9960 3946 9959 3930 9960
TIME...MOT...LOC 2041Z 351DEG 14KT 3953 9955 3952 9970
          3952 9986

HUSTED
Local storm report, Jun 18, 4:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             2 SW BOGUE              39.34N 99.72W
06/18/2013  E0.75 INCH       GRAHAM             KS   PUBLIC

            STARTED OUT AS PEA SIZE HAIL AND INCREASED TO DIME SIZE

&&

ALW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:06 PM CDTTornado WarningGLDGreeley24 min
Jun 17, 7:27 PM CDTSevere Thunderstorm WarningGLDWallace63 min
Jun 17, 7:30 PM CDTSevere Thunderstorm WarningGLDGreeley60 min
Jun 17, 8:28 PM CDTSpecial Weather StatementGLDGreeley32 min
Jun 18, 2:15 PM CDTSpecial Weather StatementGLDNorton45 min
Jun 18, 2:25 PM CDTSevere Thunderstorm WarningGLDNorton50 min
Jun 18, 3:11 PM CDTSpecial Weather StatementGLDGraham34 min
Jun 18, 3:41 PM CDTSpecial Weather StatementGLDGraham34 min
Jun 18, 3:52 PM CDTSevere Thunderstorm WarningGLDGraham38 min
Jun 18, 4:51 PM CDTSevere Thunderstorm WarningGLDGraham39 min
Jun 18, 5:25 PM CDTFlash Flood WarningGLDGraham3 hr
Jun 18, 5:28 PM CDTSpecial Weather StatementGLDGraham32 min
Jun 18, 6:11 PM CDTSpecial Weather StatementGLDGove34 min
Jun 17, 8:31 PM CDTSpecial Weather StatementGLDCheyenne29 min
Jun 17, 8:57 PM CDTSpecial Weather StatementGLDCheyenne33 min
Jun 17, 9:06 PM CDTSevere Thunderstorm WarningGLDCheyenne39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.